Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 20, NWS Hanford, CA

February 10, 2017Mariposa County, Merced County, California

NWS Hanford, CA issued this flash flood warning at Feb 10, 2017, 10:18 PM PST for Mariposa County, Merced County, California. It was in force for 28 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2017, 10:18 PM PST (06:18 UTC)
Expired
Feb 12, 2017, 2:15 AM PST
In force
28 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Mariposa County, CA, Merced County, CA

The radar

The San Joaquin Valley radar (KHNX), 118 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 10:32 PM PSTFLOOD5 Ne Le Grand, CAROADWAY FLOODING REPORTED BY CHP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WGUS56 KHNX 110618
FFWHNX
CAC043-047-111215-
/O.NEW.KHNX.FF.W.0020.170211T0618Z-170211T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1018 PM PST FRI FEB 10 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Southwestern Mariposa County in central California...
  East central Merced County in central California...

* Until 415 AM PST Saturday

* At 1013 PM PST, Army Corps of Engineers reported water overtopping 
  Mariposa Dam on Mariposa Creek upstream from Le Grand. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Le Grand and Planada. 

Flood waters are moving down Mariposa Creek from Mariposa Dam to 
LeGrand. Excessive flows will spread down Mariposa Creek for the 
next several hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$

Dudley
7 follow-up statements
110 
WGUS56 KHNX 111207
FFWHNX
CAC043-047-111815-
/O.EXT.KHNX.FF.W.0020.000000T0000Z-170211T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
407 AM PST SAT FEB 11 2017

The National Weather Service in Hanford CA has extended the

* Flash Flood Warning for...
  Southwestern Mariposa County in central California...
  East central Merced County in central California...

* Until 1015 AM PST Saturday

* At 355 AM PST, Army Corps of Engineers continued to report that 
  water was overtopping Mariposa Dam on Mariposa Creek upstream from 
  Le Grand and also reported that water was overtopping Owens Dam on 
  Owens Creek upstream from Planada. 

* Flood waters are moving down Mariposa Creek and Owens Creek. The 
  flood crest is expected to reach LeGrand and Planada this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$

JDB
053 
WGUS56 KHNX 111811
FFWHNX
CAC043-047-120215-
/O.EXT.KHNX.FF.W.0020.000000T0000Z-170212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1011 AM PST SAT FEB 11 2017

The National Weather Service in Hanford CA has extended the

* Flash Flood Warning for...
  Southwestern Mariposa County in central California...
  East central Merced County in central California...

* Until 615 PM PST Saturday

* At 957 AM PST, the Army Corps of Engineers reported that water 
  continues to overtop Mariposa Creek Dam, however, the dam has not 
  been compromised.  Nonetheless, there is still an ongoing threat 
  of water rises and flooding in the Le Grand area which might 
  continue through Sunday morning.    

* Locations affected include Mariposa Creek at Fresno Road, Jefferson 
  Road to Santa Fe Road.  Overflow is also occurring along McHenry
  Road. 
  
 * Residents in the warned area should heed the advice and direction 
 of law enforcement and emergency management officials to evacuation
 shelters.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$
KD
086 
WGUS56 KHNX 111811 RRA
FFWHNX
CAC043-047-120215-
/O.EXT.KHNX.FF.W.0020.000000T0000Z-170212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1011 AM PST SAT FEB 11 2017

The National Weather Service in Hanford CA has extended the

* Flash Flood Warning for...
  Southwestern Mariposa County in central California...
  East central Merced County in central California...

* Until 615 PM PST Saturday

* At 957 AM PST, the Army Corps of Engineers reported that water 
  continues to overtop Mariposa Creek Dam, however, the dam has not 
  been compromised.  Nonetheless, there is still an ongoing threat 
  of water rises and flooding in the Le Grand area which might 
  continue through Sunday morning.    

* Locations affected include Mariposa Creek at Fresno Road, Jefferson 
  Road to Santa Fe Road.  Overflow is also occurring along McHenry
  Road. 
  
 * Residents in the warned area should heed the advice and direction 
 of law enforcement and emergency management officials to evacuation
 shelters.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$
KD
546 
WGUS76 KHNX 112033
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
1233 PM PST SAT FEB 11 2017

CAC043-047-120215-
/O.CON.KHNX.FF.W.0020.000000T0000Z-170212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Merced CA-
1233 PM PST SAT FEB 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PST FOR
SOUTHWESTERN MARIPOSA AND EAST CENTRAL MERCED COUNTIES...

* Water will continue to overtop Mariposa Creek Dam for the next 
  several hours and cause flooding in many residential and 
  agricultural areas. The Army Corps of Engineers reported that 
  Mariposa Creek Dam has not been compromised.  Nonetheless, there 
  is still an ongoing threat of water rises and flooding in the Le 
  Grand area which might continue through Sunday morning.

* At Noon PST, emergency management officials noted that Road 21 1/2 
  to Road 24 was closed from Avenue 9 to Avenue 11 because of high 
  water. 

* Residents in the warned area should heed the advice and direction 
  of law enforcement and emergency management officials to 
  evacuation shelters. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$

KD
883 
WGUS76 KHNX 112333
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
333 PM PST SAT FEB 11 2017

CAC043-047-120215-
/O.CON.KHNX.FF.W.0020.000000T0000Z-170212T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Merced CA-
333 PM PST SAT FEB 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PST FOR
SOUTHWESTERN MARIPOSA AND EAST CENTRAL MERCED COUNTIES...

At 305 PM PST, emergency management indicated that although water is 
receding, it is still overtopping Mariposa Creek Dam in places. The 
Army Corps of Engineers stated that the integrity of both Owens Dam 
and Mariposa Creek Dam remain strong and there has been no damage to 
them. Nonetheless, there is still an ongoing threat of flooding in 
the Le Grand area which could continue through Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$

KD
414 
WGUS56 KHNX 120208
FFWHNX
CAC043-047-121015-
/O.EXT.KHNX.FF.W.0020.000000T0000Z-170212T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
608 PM PST SAT FEB 11 2017

The National Weather Service in Hanford CA has extended the

* Flash Flood Warning for...
  Southwestern Mariposa County in central California...
  East central Merced County in central California...

* Until 215 AM PST Sunday

* At 603 PM PST, emergency management officials still reported high 
  water across the warned area. Flash flooding has been occurring 
  into Le Grand. Although water is receding, it is still overtopping 
  Mariposa Creek Dam in places. Therefore, the Flash Flood Warning 
  has been extended.

* Some locations that will experience flooding include...
  Planada and Le Grand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. The National Weather Service in Hanford will 
continue to monitor this situation.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$

KPL
970 
WGUS76 KHNX 120528
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
928 PM PST SAT FEB 11 2017

CAC043-047-121015-
/O.CON.KHNX.FF.W.0020.000000T0000Z-170212T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Merced CA-
928 PM PST SAT FEB 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM PST FOR
SOUTHWESTERN MARIPOSA AND EAST CENTRAL MERCED COUNTIES...

At 919 PM PST, local law enforcement reported high water and some 
low lying flooding continuing across parts of Merced County. There 
has not been much change this evening, although water continues to 
overtop Mariposa Creek Dam in spots.  

Some locations that will experience flooding tonight include...
Planada and Le Grand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
Residents living along streams and creeks should remain prepared and 
take immediate precautions to protect life and property.

&&

LAT...LON 3730 12017 3729 12015 3725 12014 3721 12028
      3727 12039

$$

KPL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 2:55 PM PST, 7 hours 23 minutes earlier.

Area forecast discussion, Feb 10, 2:55 PM PST, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
255 PM PST Fri Feb 10 2017

.SYNOPSIS...
A Pacific storm system will continue moving through the area
tonight linger through early Saturday. Widespread rain and high
elevation snow will diminish tonight and turn to scattered
showers on Saturday. Dry conditions will return by Sunday and
persist through the middle of next week as high pressure builds
over the region.

&&

.DISCUSSION...
A storm system continues over the area. The fetch of tropical
moisture has push south towards Kern County area while convective
storms are developing towards the North San Joaquin Valley.
Expect the more widespread rain across the Tehachapi Mountains
through the early evening with convective thunderstorms with
locally heavy downpours over the North sectors of the Central
Valley. Cold air aloft finally moving into Central CA lowering
snow levels while increasing instability. The heavy rain amounts
should occur into the early evening. Models prog the core of the
low will closed off as it drops south along the Central Ca coast.
Thus convective storm threat should continue over the mountains
of Central CA but rain amounts will be scattered. Models show
weak instability on Saturday, and thus little potential for
thunder. The Flow turns North and offshore Saturday night as the
upper low moves over the Scal coastal waters. This will bring a
drying offshore wind flow on Sunday.

A ridge will build in from Epac over CA as the upper moves into
the Sonoran desert for early next week. Models in good consensus
on the ridge pattern remaining in place through next Wednesday.
While uncertainty is still high with the introduction of another
storm by next Thursday, will keep the probability of precipitation
on the lower side due to this uncertainty. Will center the storm
around the Thursday and Friday time frame.

&&

.AVIATION...
In the southern Sierra Nevada and adjacent foothills and Tehachapi
Mountains, widespread mountain obscuring IFR in low clouds and
precipitation. In the San Joaquin Valley, areas of MVFR in low
clouds and showers with local IFR thru 18Z Sat. Elsewhere, VFR
conditions will prevail for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flood Watch until 10 PM PST this evening CAZ089>097.

&&

public...MV
avn/fw...DS
prev discussion...Molina
synopsis...MV

weather.gov/hanford

In the hours before

Local storm report, Feb 10, 6:21 PM PST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
621 PM PST FRI FEB 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     DEBRIS FLOW      5 NNW MIDPINES          37.61N 119.97W
02/10/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            ROCK SLIDE ON HIGHWAY 140 EAST OF FERGUSON
            BRIDGE. CLOSED THE ROAD.

&&

CB
Local storm report, Feb 10, 7:07 PM PST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
707 PM PST FRI FEB 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FLOOD            2 N MADERA              37.00N 120.08W
02/10/2017                   MADERA             CA   LAW ENFORCEMENT

            ROADWAY FLOODING ROAD 29 AT AVE 17.

&&

CB

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 4:09 PM PSTAreal Flood AdvisoryHNXFresno, Madera4 hr
Feb 11, 6:52 AM PSTAreal Flood WarningHNXFresno, Madera24 hr
Feb 11, 2:08 PM PSTFlash Flood WarningHNXKern67 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.